Texas, 2014

Damaging Wind in Texas, August 11, 2014

August 11, 2014 · NWS EWX · 1 event in 1 county or zone

A cold front moved through South Central Texas and produced scattered thunderstorms one of which developed damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and produced scattered thunderstorms one of which developed damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 11, 5:31 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 11, 5:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT MON AUG 11 2014

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE ON THE DOWNWARD TREND ACROSS SOUTH
CENTRAL TEXAS. WILL BEGIN ALL SITES WITH VCSH FOR A COUPLE OF
HOURS...ALTHOUGH CANT COMPLETELY RULE OUT A LIGHTNING STRIKE. ALL
ACTIVITY SHOULD DWINDLE AFTER SUNSET EXCEPT FOR THE SMALL CHANCE OF
A STRAY SHOWER OVERNIGHT. VFR IS EXPECTED TO PREVAIL TONIGHT WITH
VFR CIGS CONTINUING THROUGH MOST OF THE PERIOD. ADDITIONAL SHOWERS
AND STORMS ARE POSSIBLE TOMORROW...WITH THE BEST CHANCES FOR THE
SAN ANTONIO SITES. PROBABILITIES WERE TOO LOW TO MENTION AT THIS
TIME...BUT PRECIP MAY NEED TO BE ADDED AT A LATER TIME.

HAMPSHIRE

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT MON AUG 11 2014/

SHORT TERM (TODAY THROUGH TUESDAY)...
THUNDERSTORMS HAVE BLOSSOMED ALONG AN OUTFLOW BOUNDARY FROM
EARLIER CONVECTION IN NORTH TEXAS. THIS WAS WELL ANTICIPATED AND
IS HANDLED WELL BY THE COLORADO STATE UNIVERSITY WRF...SO THAT
WILL BE THE BASIS FOR THE FORECAST OVER THE NEXT SIX HOURS. EVEN
THOUGH INDIVIDUAL CELLS ARE PUTTING OUT OUTFLOWS OF 35-45
MPH AND PEA-SIZE HAIL...WE DO NOT EXPECT UPSCALE GROWTH INTO A
SIGNIFICANT MCS DUE TO LOW WIND SHEAR. THE STORMS WILL SLOWLY PROPAGATE
SOUTHWARD ALONG INDIVIDUAL CELL OUTFLOWS. THOSE WITH EVENING PLANS
SHOULD STILL BE ABLE TO CARRY THEM ON (I.E. NO WASHOUT)...JUST DON/T BE
OUTSIDE WHEN STORMS ARE IN THE VICINITY DUE TO LIGHTNING.

AN OUTFLOW BOUNDARY FROM TODAY/S STORMS SHOULD BE ALONG U.S.
HIGHWAY 90 TOMORROW...BRINGING ANOTHER ROUND OF SCATTERED
STORMS...MAINLY IN THE AFTERNOON...AND MAINLY SOUTH OF U.S. HIGHWAY
90. EXTENSIVE CLOUDCOVER WILL DROP TEMPS A FEW DEGREES FROM
TODAY/S HIGHS.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE ACTUAL COLD FRONT WILL MOVE INTO THE AREA LATE TUESDAY...
BRINGING DRIER AIR AND A FEW PLEASANT MORNINGS DUE TO MAXIMIZED
RADIATIONAL COOLING. DAYTIME HIGHS WILL BE COOLEST WEDNESDAY...
BEFORE THE UPPER RIDGE RE-ASSERTS ITSELF OVER THE AREA AND A
WARMING TREND BACK TO ABOVE NORMAL TEMPS DEVELOPS INTO THE
WEEKEND. IT WILL BE DRY AFTER TUESDAY EVENING. THERE IS SOME
INDICATION OF A SHORTWAVE TROUGH BRINGING RAINFALL THE MIDDLE OF
NEXT WEEK...BUT THAT IS FAR OUT AND UNCERTAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  98  72  97  73 /  50  20  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  74  98  69  98  69 /  50  20  -   -   -
NEW BRAUNFELS MUNI AIRPORT     74  98  70  99  71 /  50  20  -   -   -
BURNET MUNI AIRPORT            74  96  70  95  70 /  50  20  -   -   -
DEL RIO INTL AIRPORT           79  97  77 100  76 /  30  30  20  -   -
GEORGETOWN MUNI AIRPORT        75  95  70  95  71 /  50  20  -   -   -
HONDO MUNI AIRPORT             75  96  70  97  70 /  30  30  -   -   -
SAN MARCOS MUNI AIRPORT        75  97  70  98  71 /  50  20  -   -   -
LA GRANGE - FAYETTE REGIONAL   77  97  71  98  73 /  50  20  -   -   -
SAN ANTONIO INTL AIRPORT       78  97  74  98  73 /  30  20  -   -   -
STINSON MUNI AIRPORT           77  97  73  99  73 /  30  20  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...29
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Aug 11, 3:39 AM CST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 AM CDT MON AUG 11 2014

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
439 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL
TEXAS THIS AFTERNOON THROUGH TONIGHT. A FEW THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 40 MPH AND HEAVY
DOWNPOURS OVER 1 INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 3:18 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 PM CDT MON AUG 11 2014

TXZ190>192-112200-
BLANCO-HAYS-TRAVIS-
418 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLANCO...WESTERN
TRAVIS AND NORTHWESTERN HAYS COUNTIES UNTIL 500 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DRIPPING SPRINGS...MOVING SOUTHWEST AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DRIPPING SPRINGS...
  WIMBERLEY...
  DRIFTWOOD...
  WOODCREEK...
  HENLY...
  MOUNT GAINOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2996 9810 3012 9831 3033 9806 3021 9790
TIME...MOT...LOC 2118Z 041DEG 7KT 3020 9805
Special weather statement, Aug 11, 3:21 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
421 PM CDT MON AUG 11 2014

TXZ194-112145-
LEE-
421 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 445
PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF LEXINGTON...MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DIME BOX...
  LEO...
  OLD DIME BOX...
  LOEBAU...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3022 9693 3045 9704 3051 9691 3050 9689
      3047 9689 3036 9676 3033 9674 3033 9673
      3032 9671
TIME...MOT...LOC 2121Z 333DEG 6KT 3042 9690
Local storm report, Aug 11, 3:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HEAVY RAIN       2 N JOHNSON CITY        30.30N  98.41W
08/11/2014  M2.65 INCH       BLANCO             TX   COCORAHS

&&

EVENT NUMBER EWX1400634

CVP
Special weather statement, Aug 11, 4:12 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
512 PM CDT MON AUG 11 2014

TXZ205>208-221-223-112300-
BEXAR-CALDWELL-COMAL-GONZALES-GUADALUPE-WILSON-
512 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMAL...CENTRAL
BEXAR...SOUTHWESTERN CALDWELL...NORTHERN WILSON...GUADALUPE AND
WESTERN GONZALES COUNTIES UNTIL 600 PM CDT...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG WINDS ALONG A LINE EXTENDING FROM FENTRESS TO MARION TO LEON
VALLEY...AND MOVING SOUTH AT 25 MPH. THESE HIGH WINDS ARE FROM AN
OUTFLOW BOUNDARY AND WILL OCCUR BEFORE RAIN BEGINS.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS ACTIVITY.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIVERSAL CITY...
  SEGUIN...
  SAN ANTONIO...
  CIBOLO...
  LIVE OAK...
  GERONIMO...
  SCHERTZ...
  MARION...
  LEON VALLEY...
  WINDCREST...

LAT...LON 2921 9869 2958 9874 2968 9814 2992 9770
      2961 9766 2938 9785 2930 9807 2929 9822
TIME...MOT...LOC 2211Z 354DEG 22KT 2978 9777 2959 9813
          2951 9862
Special weather statement, Aug 11, 4:47 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT MON AUG 11 2014

TXZ208-112330-
CALDWELL-
547 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CALDWELL COUNTY UNTIL
630 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF LULING...MOVING SOUTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LULING...
  MCNEIL...

LAT...LON 2963 9759 2963 9762 2966 9766 2967 9765
      2966 9768 2968 9770 2983 9767 2982 9747
      2971 9745
TIME...MOT...LOC 2247Z 011DEG 7KT 2974 9757
Special weather statement, Aug 11, 5:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 PM CDT MON AUG 11 2014

TXZ221-120030-
WILSON-
638 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILSON COUNTY UNTIL
730 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PANDORA...OR 7 MILES NORTHEAST OF
STOCKDALE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2915 9805 2917 9805 2938 9796 2938 9785
      2936 9786 2925 9776 2919 9777 2911 9787
TIME...MOT...LOC 2338Z 055DEG 10KT 2929 9788

The radar

The Austin/San Antonio radar (KEWX), 88 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lavaca

When
August 11, 6:00 PM CST
Where
Lavaca County, Shiner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.430, -97.170

A thunderstorm produced wind gusts estimated at 60 mph that knocked down several trees and blocked roads in Shiner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538877.